Posted by Deborah Pujoue on March 2, 2012
While many medications cause side effects that some people may embrace (Topamax, for example, can make some people lose weight), other medications can do the exact opposite. Antidepressant medications are getting a bad rep after studies showed just how dangerous the drugs can be. SSRI medications like Paxil, Zoloft and Prozac have been linked to birth defects in babies whose mothers take the pills while pregnant as well as aggressive or suicidal thoughts and behaviors. To most people, that is bad enough, but many people don’t know that those extra pounds you picked up lately may not have come from the Superbowl binge, but the pills.
First, let me be clear: If you are currently taking any of those medications, it is not a wise choice to just stop taking them.
“Stopping some of these medications on your own can have very serious consequences,” says Louis Aronne, MD, director of the Comprehensive Weight Control Program in New York City and president of the North American Association for the Study of Obesity. “It has to be done very carefully.”
Madelyn H. Fernstrom, Ph.D., director of the Weight Management Center at the University of Pittsburgh Medical Center, says that antidepressant medications are notorious for causing weight gain. Still, she notes that “an extra 10 pounds may be worth the trade-off of what that medication is doing for your overall health.”
For the weight-conscious new mom trying to shed baby weight, it may not be a good idea to get back on some of these medications after having your baby. While many women stopped taking antidepressants like Paxil or Zoloft before they got pregnant because of birth defects fears, it may not be the best idea to start taking them again post-baby, either. The old-fashioned method of diet and exercise is the safest way to shed baby weight. Some experts even believe that this lifestyle change will do more to alleviate your depression or anxiety symptoms than medications anyway. And the best part is that there are no negative side effects!